June 18, 2008
One Way to Avoid A Drug-Related Injury
By Napoli, Maryann
It can take years to learn the full range of serious adverse reactions to prescription drugs. That point was driven home last month when, in one issue of the journal Archives of Internal Medicine, several studies revealed new-found harms. The popular diabetes drugs, Actos and Avandia, increase the chance of having a fracture. Fosamax and other drugs in the class known as bisphosphonates, widely prescribed for osteoporosis since 1995 to prevent fractures, can cause an irregular heartbeat called atrial fibrillation. And postmenopausal hormone drugs, once aggressively urged for all women over 50 to prevent heart attacks and strokes actually cause strokes in some women, regardless of the type of hormone regimen or when it was started. You get the picture: the drugs taken to prevent one major health problem can often cause another. The editorial that accompanied these new studies offered the excellent suggestion that doctors should quantify the benefits and risks so their patients can fully understand what they are getting into once they are told to go on long-term drug therapy. If, say, a bone drug helps only one in 100 women avoid a hip fracture and the same drug causes a potentially fatal atrial fibrillation in one in 100, then it's a wash.Jerry Avorn, MD, and William H. Shrank, MD, Harvard Medical School, offered a more immediate suggestion for avoiding drug- related injuries tliat targets people over the age of 65 years, the group with a high prevalence of adverse drug reactions. In a recent issue of the British Medical Journal, Avorn and Shrank wrote, "When an elderly person experiences an adverse drug reaction, it may be mistakenly attributed by the patient or doctor to a new disease or (even worse) the aging process itself. Examples include the parkinsonian side effects of many antipsychotic drugs and the fatigue, confusion, or depression-like symptoms that can result from excessive use of heavily marketed psychoactive drugs."
Avorn and Shrank go on to describe what they called an opportunity for "total cure" by stopping the offending drug or lowering its dose. "In our own practices we have often seen patients on a seemingly-inexorable trajectory towards institutional care whose functional capacity was restored by thoughtful reassessment of their drug regimens. This has led to the useful if overstated recommendation that any new symptoms in an older patient should be considered a possible drug side effect until proved otherwise."
Maryann Napoli, Center for Medical Consumers (c) 2008
Copyright Center for Medical Consumers May 2008
(c) 2008 HealthFacts. Provided by ProQuest Information and Learning. All rights Reserved.